Sports FAQ
Home / Bike Health

Nervous about starting birth control

Syndirelah2011-07-29 15:14:27 +0000 #1
Hi ladies,

I read most of the threads on the search function, but I just wanted to vent a little. I am 27 and have never been on BC, but for various reasons feel like it's a good decision.

First off, Im not interested in having children for at least another five years or so, so thats one reason. But also, Ive been struggling with my cycle since starting endurance training-- I get a period every two to three weeks, which is accompanied by horrible, horrible PMS--depressive mood swings, uncomfortable bloating, binge eating. When I get my period, all of these symptoms subside... but it's just too much to handle every two/three weeks. I can't take it anymore!

I have my first appointment with a new GYN to discuss some options, right now I was thinking about trying the Nuvaring--if that didn't work then maybe an IUD. I'm nervous that birth control will make these symptoms worse, cause uncontrollable weight gain or affect my mood more than the PMS already does!

If you have any advice or support for a first-timer, Id appreciate it!


bmccasland2011-07-29 15:30:44 +0000 #2
Hopefully you'll be comfortable with your new OB/Gyn. There's also Planned Parenthood to help you discuss all your options.

I'm of "the pill" generation, and couldn't give much advice on the newer options. I was just thrilled that I had an option. Being able to control when I had a period was sweet. It also cut back on the severity.

Good Luck. But do find someone / a professional, that you can openly discuss all your options.
maillotpois2011-07-29 15:22:42 +0000 #3
Let me preface this by saying I know I am in the absolute utter minority of people, statistically. However, I can't let mention of the "nuvaring" go without mentioning that I was put on it in 2006, and almost immediately developed difficulty breathing. That lasted for several months with varying attempts at a diagnosis: was it asthma? Allergies? None of those could be verified and my breathing difficulties continued, presenting with occasional chest pain.

I did not think to mention to my primary doc who was trying to sort out the breathing that my OB had put me on the nuvaring, and the records were not computer cross-referenced at that time.

Finally, one morning I started coughing up blood which worried me enough to call my doctor again (duh) and worried her enough to do some non-standard blood tests, the results of which worried her enough to order a CT which promptly showed that I had multiple bilateral pulmonary emboli (numerous blood clots in both of my lungs). While I had been on a cross-country flight a month before, the timing of the symptoms and the location and multitude of the clots (which were more consistent with the pattern of clotting caused by hormonal birth control) led her to conclude that the nuvaring was directly responsible for the clotting.

I was on blood thinners for 6 months and have made a full recovery.

I can never take hormones again (i.e. for menopause), and have to be constantly vigilant as once you clot once you are pre-disposed to clot again.

My husband got a vasectomy.

Again, I am in the statistical minority of people; however, the "low dose" "safe" newer birth controls actually seem to have a higher risk of clotting than the older stuff. I just couldn't let mention of that product pass without mentioning this. If you DO decide to go on it, please be extra vigilant for leg cramping (a sign of DVT, which I had and chalked up to doing long bike rides) or any changes in your breathing.
indysteel2011-07-29 16:24:42 +0000 #4
A good doc or nurse practitioner should be able to discuss all the pros and cons of your various options. I've been on the Pill for a about 12 years. The last five years, I've been on Loestrin-24, which has rendered my periods nearly nonexistent. It's a 24, rather than 21, day program. My period, such as it is, lasts two to three days. I was extremely irritable the first couple of months on it, but it passed. I also never gained weight from it. Most of the side effects seem to pass after a couple of months. Certainly the side effects were better in my mind that an unplanned pregnancy.

I've never really had trouble remembering to take it. I've probably forgotten it five times in 12 years. Of course, there are risks to nearly every method.
m.eliza2011-07-29 15:38:08 +0000 #5
I don't know anything about the Nuvaring, but I have heard that you shouldn't use an IUD unless you have given birth previously. Not sure why. I just switched to Yaz from another pill a few months ago, and so far I'm liking it a lot. All my craziness and chocolate cravings I used to experience in the days leading up to my period are pretty much gone, and my period is much lighter and shorter as well.

Sorry I can't give more input. Good luck with your search!
Veronica2011-07-29 16:20:18 +0000 #6
I've been on the old fashioned kind of birth control pills about 27 years. That makes me feel old! I like the "side effects" of the pill - skipping periods if it doesn't fit my schedule, minimal length... And it forces me to get a regular check up every year.

Veronica
indysteel2011-07-29 16:44:17 +0000 #7
Oh my gosh, MP. That is terrifying. I'm so glad you and your doc figured out that the Nuvaring was to blame. I've been considering my own surgical options of late as we've definitely decided to stick to cats, rather than kids.
maillotpois2011-07-29 16:17:04 +0000 #8
Quote:

Originally Posted by m.eliza

I don't know anything about the Nuvaring, but I have heard that you shouldn't use an IUD unless you have given birth previously. Not sure why. !

It is because the IUD can scar your uterus, making it more difficult to conceive. I had an IUD for 10 years after having my child. It was great. But we were done having kids.

Reply

Name:
Content:


Other posts in this category